Kansas, 2010

Hail and Damaging Winds in Kansas, September 10, 2010

September 10, 2010 · NWS ICT · 8 events in 3 counties and zones

The combination of a dry line and cold front pushed east-southeast across the area on the evening of September 10th, 2010. The unstable airmass in place ahead of the boundaries led to the development of a broken line of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of a dry line and cold front pushed east-southeast across the area on the evening of September 10th, 2010. The unstable airmass in place ahead of the boundaries led to the development of a broken line of showers and thunderstorms. The broken line of storms contained some embedded supercell thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 10, 5:33 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 10, 5:33 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT FRI SEP 10 2010

.UPDATE...

MESOSCALE UPDATE:
VISIBLE SATELLITE AND RADAR AT 2300 UTC SUGGEST DRYLINE EXTENDS
FROM NEAR EWK TO JUST NORTHWEST OF ANTHONY...WITH FRONT FROM NEAR
SLN-PTT. BELIEVE BEST CHANCE FOR STORMS WILL BE ALONG-EAST OF A
LINE FROM MARION TO WELLINGTON. TORNADO THREAT APPEARS TO BE
SLIM...ESPECIALLY WEST OF EWK-WELLINGTON LINE. AT THIS
POINT...TORNADO THREAT IS HIGHEST WHERE EITHER SURFACE WINDS BACK
AFTER SUNSET OR OUTFLOW LOCALLY BACKS SURFACE WINDS...GENERALLY
ACROSS THE FLINT HILLS. MAIN SEVERE THREAT WOULD APPEAR TO BE
STRONG WINDS. HAIL THREAT MOST LIKELY LIMITED TO MIDDLE LEVEL
ROTATING STORMS BASED ON WIND PROFILES. TRAINING ECHOES/SLOW
MOVEMENT OF FRONT MAY LEAD TO SOME ISOLATED FLOODING IN SOUTHEAST
KANSAS LATER TONIGHT. -HOWERTON

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ISOLATED STORM THREAT AT KICT WITH KCNU BEING MORE LIKELY LATER
THIS EVENING AS COLD FRONT MOVES INTO MOIST/UNSTABLE AIRMASS. SOME
POTENTIAL FOR MVFR CLOUDS TO DEVELOP...ESPECIALLY EAST OF I-35
LATE TONIGHT PRIOR TO ARRIVAL OF LOW LEVEL DRY AIR. DRY AIRMASS ON
SAT SHOULD RESULT IN CLEAR SKIES AT ALL SITE.

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT FRI SEP 10 2010/

DISCUSSION...

FORECAST CHALLENGE: THE MOST DIFFICULT PORTION OF THE FORECAST IS
CHANCES OF POPS FOR NEXT WEEK AS VARYING MODELS CONTINUE ON AND OFF
CHANCES THROUGH THE TIME PERIOD WITH VARIATIONS IN BOTH LOCATION AND
TIMING. MODELS ARE HINTING FOR A FEW WEAK SHORT WAVES TO IMPACT THE
AREA THUS MAKING IT DIFFICULT TO PINPOINT THE BEST CHANCES.
OTHERWISE THE MOST SIGNIFICANT TIME PERIOD WILL BE TONIGHT WITH
SEVERE WEATHER POTENTIAL ACROSS MUCH OF THE FORECAST AREA.

TONIGHT:A DEEP MID AND UPPER LEVEL TROUGH STRETCHING FROM MANITOBA
WILL CONTINUE TO MOVE EASTWARD ACROSS THE NORTHERN AND CENTRAL
PLAINS. THERE IS A SURFACE LOW PRESSURE SYSTEM THAT HAS AN
ASSOCIATED TRIPLE POINT SLIDING ACROSS KANSAS WHICH WILL KEEP
SHOWERS AND THUNDERSTORMS THROUGH NIGHT. A DECENT CHANCE FOR SEVERE
THUNDERSTORMS ESPECIALLY FOR EASTERN KANSAS AND MISSOURI WITH
POTENTIALLY LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.
THERE IS A GOOD POOL OF MOISTURE THAT HAS MAINTAINED IN THE AREA
FOLLOWING THE RAINS ASSOCIATED WITH TROPICAL SYSTEM HERMINE WITH
PRECIPITABLE WATER VALUES JUST BELOW 2 INCHES OFF THE SOUNDINGS FROM
THIS MORNING. MODEL SOUNDINGS ACROSS EASTERN KANSAS ARE SHOWING
SIMILAR VALUES. THERE COULD BE LOCALLY HEAVY RAINFALL WITH THIS
ABUNDANT MOISTURE AS WELL. THE PREVIOUSLY STRONG CAP IS GRADUALLY
BREAKING WITH THE DAYTIME HEATING. TRIGGER WILL BE OFF THE TRIPLE
POINT BUT DEPENDS ON THE PUSH OF THE COOL AIR BEHIND THE COLD FRONT.
THIS FRONT WILL GRADUALLY SHIFT EASTWARD AND EXPECT IT TO BE THROUGH
THE CWA AFTER MIDNIGHT.

SATURDAY AND SUNDAY:
HIGH PRESSURE WILL PUSH INTO THE CENTRAL PLAINS WHICH
WILL BRING CLEARING SKIES. TEMPERATURES SHOULD BE NORMAL FOR THIS
TIME OF YEAR WITH HIGHS IN THE 80S. BASED ON MODEL TRENDS DECIDED TO
INCREASE DAYTIME TEMPS SLIGHTLY ACROSS SOUTHEAST KANSAS FOR SUNDAY
AND DECREASED OVERNIGHT TEMPS FOR THE SAME AREA WITH CLOUD COVER NOT
MOVING IN AS MUCH AS PREVIOUSLY ANTICIPATED.

MONDAY THRU FRIDAY:
AT 500MB THERE APPEARS TO BE A FAIRLY ZONAL FLOW PATTERN INTO MID
NEXT WEEK WITH THE GFS AND ECMWF IN FAIRLY GOOD AGREEMENT. THERE IS
DISAGREEMENT IN THE MODELS LATE NEXT WEEK AS THE INFLUENCE OF A
TROUGH IS MORE PRONOUNCED BY THE ECMWF. MODEL DISCREPANCIES COVER
MUCH OF THIS TIME FRAME IN THE LOWER LEVELS WITH THE POSSIBILITY OF
SHORT WAVES MOVING ACROSS THE CENTRAL PLAINS THUS LEADING TO CHANCES
OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK. IT APPEARS THAT
TUESDAY COULD HAVE A GOOD CHANCE BASED ON MODEL RUN CONSISTENCY
BETWEEN THE GFS AND ECMWF BUT EXACT TIMING AND LOCATION IS STILL TO
BE DETERMINED. THERE WERE SLIGHT ADJUSTMENTS MADE TO INCREASE POPS
AS MODELS COME INTO CLOSER AGREEMENT BETWEEN THEIR RUNS...OTHERWISE
THE FORECAST WAS GIVEN VERY MINOR TWEAKS FOR THIS TIME FRAME.

VP

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STRONG COLD FRONT CURRENTLY STRETCHING FROM NORTHERN KS...THROUGH
CENTRAL KS...INTO SOUTH-CENTRAL KS WILL CONTINUE TO PUSH
EAST/SOUTHEAST THIS AFTERNOON AND EVENING...PROVIDING A FOCUS FOR
SCATTERED SEVERE THUNDERSTORMS...AFFECTING MAINLY KICT-KCNU AFTER
3 PM. SHOULD SEE POCKETS OF VERY HEAVY RAIN...ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OPTED TO GO ONLY VCTS
FOR NOW...AND WILL WAIT UNTIL THUNDERSTORMS DEVELOP TO INSERT
TEMPO GROUPS. LATER TONIGHT IN ZONE OF LOW-LEVEL COLD AIR
ADVECTION...LOW CLOUDS COULD FORM AFTER MIDNIGHT FOR MAINLY
KHUT-KICT-KCNU. NAM MAY BE A BIT TOO AGGRESSIVE DEVELOPING THESE
LOW CLOUDS...SO BACKED OFF SOME FROM PREVIOUS FORECASTER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  83  60  86 /  30   0   0  10
HUTCHINSON      63  83  59  86 /  20   0   0  10
NEWTON          65  82  59  85 /  30   0   0  10
ELDORADO        67  82  59  85 /  50   0   0  10
WINFIELD-KWLD   68  85  60  86 /  50  10   0  10
RUSSELL         57  82  56  87 /  10   0   0  10
GREAT BEND      58  83  57  87 /  10   0   0  10
SALINA          61  82  57  85 /  20   0   0  10
MCPHERSON       62  82  58  86 /  20   0   0  10
COFFEYVILLE     70  84  59  85 /  60  10   0  10
CHANUTE         70  82  58  84 /  70  10   0  10
IOLA            69  81  57  83 /  70   0   0  10
PARSONS-KPPF    70  83  59  84 /  70  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 10, 4:37 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT FRI SEP 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
537 PM CDT FRI SEP 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES EARLY THIS EVENING WILL RANGE FROM 100 TO 106 DEGREES
OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS.

SEVERE THUNDERSTORMS CAPABLE OF GOLFBALL-SIZED HAIL...DAMAGING
WINDS AROUND 70 MPH...AND THE POTENTIAL FOR AN ISOLATED TORNADO
WILL BE POSSIBLE THIS EVENING AFTER 6 PM. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. AREAS AT GREATEST
RISK FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE EAST
OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. STRONG
TO SEVERE THUNDERSTORM ACTIVITY ALONG WITH LOCALLY HEAVY RAINFALL
WILL CONTINUE SOUTHEAST OF THE TURNPIKE THIS EVENING AND
OVERNIGHT...WITH ACTIVITY FINALLY EXITING SOUTHEAST KANSAS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE SCATTERED THUNDERSTORMS POSSIBLE FOR MONDAY THROUGH
THURSDAY. A FEW OF THESE STORMS MAY PRODUCE NICKEL SIZED HAIL AND
WINDS NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AFTER 6 PM SOUTHEAST
OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/ADK/VP

In the hours before

Special weather statement, Sep 10, 7:01 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI SEP 10 2010

KSZ083-092-110130-
SEDGWICK-SUMNER-
801 PM CDT FRI SEP 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 13 MILES NORTHWEST OF
WELLINGTON...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Sep 10, 7:21 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI SEP 10 2010

KSZ052-053-069-110145-
BUTLER-CHASE-MARION-
821 PM CDT FRI SEP 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF POTWIN...OR 13 MILES NORTH
OF EL DORADO...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
September 10, 7:22 PM CST
Where
Sedgwick County, 3.44 mi NW of Peck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.420

Hail, Butler

When
September 10, 7:53 PM CST
Where
Butler County, 4.18 mi S of Andover
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.660, -97.140

Hail, Sedgwick

When
September 10, 8:03 PM CST
Where
Sedgwick County, 1.79 mi NNW of Oaklawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.623, -97.316

Hail, Sumner

When
September 10, 8:07 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.280

The hail was nickel to quarter size, along with 40 mph winds.

Hail, Sumner

When
September 10, 8:15 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.390, -97.280

Thunderstorm Wind, Sumner

When
September 10, 8:18 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.390, -97.280

Multiple cottonwood trees were uprooted at the Arboretum. Three to 12 inch diameter trees were also reported down.

Thunderstorm Wind, Sumner

When
September 10, 8:19 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.390, -97.280

A ten by ten metal shed was blown off its foundation. Powerlines were also down across town.

Thunderstorm Wind, Sumner

When
September 10, 8:46 PM CST
Where
Sumner County, 3.72 mi W of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.392, -97.297

Windows were blown out of the south side of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259882, 259883, 259884, 259904, 259905, 259906, 259908, 259910.